CSN Login
Members Online: 14

problems with tamoxifen

bea37
Posts: 4
Joined: Nov 2002

I was diagnosed with breast cancer in March 2002 -- mastectomy with breast reconstruction done in April. In July I lost the implant due to a sinus infection which seeded to the implant (removed in the doctors office). I went on Tamoxifen in May and seemed to handle it pretty well until September which I started feeling very depressed (the hot flashes were about 10 a day). My onco took me off for a month, then I started back on it Nov 1 and boy oh boy did the side effects come back with a bang! She has taken me off completely, my onco does not want to put me on anti-depressants. Now I'm waiting for the side effects to decrease -- I haven't been to work as I can't seem to concentrate and crying all the time. I just want to get on with my life -- these side effects were not discussed originally so I really did not know what was going on. I'm rambling but can't help it -- I'm angry and want to take control of myself again. Any ideas???????????

ksfc
Posts: 252
Joined: Apr 2002

Do you know why your onc objects to anti-depressants? I've noticed many people here, including myself, are on them to help with the side effects of tamoxifen. I take Celexa. Many take Effexor or Paxil. The depression may have come from the tamoxifen or it might have come from everything else you've been through and the chemical changes in your body. Either way, you shouldn't have to suffer. My friend's onc even makes anti-deps a part of the recommended protocal.
You've been through a lot. Be kind to yourself and you might want to think about getting a second opinion on anti-dep medication. Take care - Diane

hummingbyrd's picture
hummingbyrd
Posts: 965
Joined: Sep 2002

bea, I agree w/ diane, there shouldn't be a problem w/ antidepressents, try to get a second opinion. There are many options to choose from as far as treatment goes, depending on age, type of tumor, etc...I'd suggest seeing a good psychiatrist, I do, mainly because she is an expert w/ treating depression, just as an onc is an expert w/ treating cancer. You're probably not sleeping at night and that's just compounding the problems. You do need to take care of yourself, no one else will do it w/ as much interest as you have, except of course God. That's the power of prayer, but there is also the power of freedom of choice! Get a second onc opinion too, take a friend w/ you, and a note pad w/ all your questions already written down. Tamoxifen may just not be the right drug for you. God bless and I wish you well. hummb

jmears
Posts: 270
Joined: Jul 2001

I have to agree with the other ladies ... unless there is some other reason you cannot take anti-depressants I think they are the answer. I couldn't get out of the funk on my own ... I was crying all the time ... I didn't care about anything and aside from being miserable myself I was making my family miserable with worry as well. Tamoxifen can cause depression. First I took Zoloft which got me out of the funk in about 2 and 1/2 weeks. I stayed on that until I read about Effexor helping with hot flashes in 60% of the women tested. It was a Mayo clinic study. I told my doctor about it and he agreed to give it a try. At first I didn't think it was working for the flashes and I even had a few sad days ... then like magic (after 3 -4) weeks ... I realized I hadn't had a hot flash in days, then in weeks. I get an occassional hot flash ... once a week maybe ... can't remember any night flashes in months. The Effexor works for me for both the depression and the flashes. Effexor can raise your blood pressure so it is not for everyone. Zoloft worked well for my depression and did decrease the flashes a little. Everyone is different and some people have problems with different meds but the variety is huge so there is something for everyone. My last comment ... I didn't think I needed help with my depression. Us women are used to ups and downs with our hormones ... I didn't even know how long and how bad it was until my family finally said something ... I was miserable for 6 months. I didn't know waht to expect from the meds but I just felt more like my old self which I hadn't felt like in about a year. Okay ... one more last thing ... if the Tamoxifen is important to your recovery then looking into the anti-depressants may be worth it ... it's a hard road ... but we can't let the cancer run our lives. My thoughts are with you and hope you can get some relief! Let us know how it goes. Jamie

bea37
Posts: 4
Joined: Nov 2002

thanks everyone for your comments. It's something to think about and ask my onco -- my health history is complicated by hypertension which may be the reason she does not want me to go on anti-depressants; but I intend to ask for a more definitive answer. Originally her response was that she really didn't want me to take something to counteract the side effects of tamoxifen, but I have been reading the discussions here and see that almost everyone is taking either one or two drugs to help with the side effects.
I'm not sleeping well; I wake up about every 2 hours either from a hot flash or some kind of anxiety attack. I've had a lot on my plate in the last year -- my youngest son had an auto accident last Nov and it was a long road to his recovery with my cancer diagnosis and treatment coming up within the last few months of his hospitalization, last surgery (he came home on the 16th of April and I went in on the 17th). I have been trying to cope with everything but it is getting hard.
I intend to sit down with my onco and come to terms with how we should go from here.
Again, thanks everyone. Bea

ptomom
Posts: 26
Joined: May 2002

Hi, I had a double mastectomy in 10/01, and finished chemo and radiation in 6/02. My family doctor suggested Effexor, which is an anti-depressant, but studies shows that it helps with hot flashes and night sweats. She wanted me to go on it to help with the side effects of all of this pushing me into early menopause. I'm 45. I have decided not to go onto Effexor at this time until I meet with me Oncologist for my six month checkup and get his opinion. I worked in the mental heald field for 23 years. It is ok to help yourself with feeling anxiety and depression. This really takes a toll on our systems. Ask you doctor or get a second opinion regarding Effexor. If these hot flashes are not manageable for me, I would not hesitate to go on Effexor. Hang in there. Love Darla

nasa2537
Posts: 317
Joined: Apr 2002

For the flashes, Dr. Susan Love's Breast Book recommends trying 800 IU of Vitamin E daily....it worked for me. I also was told by my onc that if it was bad, try taking 1 tamoxifen twice a day (10mg), instead of all 20mg. at once. A girl I met in radiation said she found that the hot flashes & "low" feeling weren't as bad when she started exercising regularly and taking the tamoxifen at bedtime. It's all worth a try! Good luck...Cyndi

marytres's picture
marytres
Posts: 145
Joined: May 2002

Hi, I was on Tamoxifen for 2 years and then switched over to Arimidex. The side effects are better. Not too many hot flashes or night sweats. I can't tolerate anti-depressants so I have to look into some natural treatment. I knew all these side effects because my oncologist told me before I start the chemo. Ask about Arimidex. Good luck. Hugs, Marie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network